In clinical practice, it is common to find cases of epileptic women being treated with antiepileptic drugs (AEDs) whom we have to advise on the compatibility of these AEDs with breastfeeding.
In order to offer correct guidance, we must be well informed about the pharmacokinetic characteristics of the different AEDs, in addition to being aware of the clinical experience in this regard. This review stems from the paucity of information on this topic.
The World Health Organisation recommends that breastfeeding should be the norm for all women, even in epileptic mothers that are taking AEDs, who must always be given special attention in order to watch for the appearance of adverse effects in the infant, and always avoiding sudden weaning in order to avoid withdrawal symptoms.
Very few AEDs are incompatible with breastfeeding. The decision to breastfeed should take into account not only the AED, but also its number, dose, serum levels, transmission and elimination rates in the infant, and the conditions of the newborn infant. Ethosuximide and felbamate are probably high risk and incompatible with breastfeeding. Lamotrigine, phenobarbital, pregabalin, primidone, tiagabine, eslicarbazepine, brivaracetam, perampanel, zonisamide, lacosamide or the sporadic use of benzodiazepines in low doses are considered quite safe, with a low risk for breastfeeding. The other AEDs present a very low risk for breastfeeding.